Wyoming, 2013

High Wind in Wyoming, December 11, 2013

December 11, 2013 · NWS CYS · 4 events in 2 counties and zones

A brief period of strong gap winds developed in the north Snowy Range foothills and central Laramie Range. Peak gusts around 60 mph were common.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong gap winds developed in the north Snowy Range foothills and central Laramie Range. Peak gusts around 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 11, 4:39 PM MST, 7 minutes earlier.

Area forecast discussion, Dec 11, 4:39 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MST WED DEC 11 2013

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY NIGHT)
ISSUED AT 230 PM MST WED DEC 11 2013

THE AFTERNOON WATER VAPOR IMAGERY DEPICTED A UPPER LOW BENEATH A
RIDGE AXIS ALONG THE NORTHERN PACIFIC COAST...AND A TROUGH AXIS
EAST OF THE MISSISSIPPI RIVER. UPPER LEVEL MOISTURE IN THE FORM OF
CIRRUS WAS STREAMING NORTHWEST TO SOUTHEAST ACROSS THE REGION.
FILTERED SUNSHINE AND GUSTY WEST TO SOUTHWEST WINDS PUSHED THE
MERCURY INTO THE 20S AND 30S MOST AREAS. STRONGEST GUSTS HAVE BEEN
45 TO 55 MPH THROUGH THE WIND CORRIDORS OF ARLINGTON AND ELK
MOUNTAIN AS WELL AS NEAR BORDEAUX...AND THESE WIND SPEEDS WILL
PERSIST THROUGH THE LATE AFTERNOON. A FEW GUSTS OF 58 MPH OR
HIGHER WILL BE POSSIBLE.

THE CONSENSUS MODEL GUIDANCE SHOWS THE RIDGE OUT WEST GRADUALLY
DE-AMPLIFYING AS IT PROGRESSES EAST ACROSS THE GREAT BASIN AND
CONTINENTAL DIVIDE THROUGH THURSDAY. A WEAK SHORTWAVE WILL MOVE
FROM MONTANA INTO THE DAKOTAS TONIGHT AND THURSDAY. THIS SYSTEM
WILL TIGHTEN THE LOW LEVEL PRESSURE GRADIENT RESULTING IN A
CONTINUATION OF THE GUSTY WEST TO SOUTHWEST WINDS OVER MUCH OF
SOUTHEAST WYOMING. GFS TIME HEIGHT CROSS SECTIONS INDICATE 700MB
WINDS OF 45 TO 50 KT WITH CRAIG TO CASPER 850MB HEIGHT DIFFERENCES
OF 50 TO 60M BETWEEN 12Z THURSDAY AND 00Z FRIDAY. GUSTS OF 45 TO
55 MPH ARE EXPECTED IN AND NEAR ARLINGTON...ELK MOUNTAIN AND
BORDEAUX TONIGHT AND THURSDAY. CANNOT RULE OUT A FEW GUSTS OF 58
MPH OR HIGHER. GIVEN THE MARGINAL NATURE OF THE EVENT...DO NOT
ANTICIPATE ANY HIGH WIND HEADLINES ATTM. LATER SHIFTS WILL NEED TO
MONITOR WIND OBS AND REVIEW 00Z MODEL DATA FOR POTENTIAL HEADLINES.
LOWS TONIGHT WILL BE COLDEST SINGLE DIGITS ABOVE ZERO FOR THE
VALLEYS AND RIDGES...WITH TEENS TO MID 20S ELSEWHERE. 700MB
TEMPERATURES RECOVER TO 0C TO 4C THURSDAY AFTERNOON WITH HIGHS IN
THE 40S LEE OF THE LARAMIE RANGE WITH DUE TO A DOWNSLOPING WIND
COMPONENT. AREAS ALONG AND WEST OF THE LARAMIE RANGE WILL BE IN
THE 20S AND 30S.

A SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST QUICKLY MOVES
SOUTHEAST ACROSS THE CWA FRIDAY...PUSHING A SURFACE COLD FRONT
THROUGH. MOISTURE FOR PRECIPITATION WILL BE LIMITED TO THE HIGHER
TERRAIN...WITH LIGHT SNOW FRIDAY AND FRIDAY NIGHT OVER THE SNOWY
AND SIERRA MADRES. ACCUMULATIONS OF AN INCH OR TWO WILL BE
POSSIBLE. IT WILL BE ABOUT 10 DEGREES COOLER AS 700MB TEMPERATURES
LOWER TO -5 TO -7C. HIGHS FRIDAY WILL BE IN THE 30S TO NEAR 40
EAST WITH 20S WEST. IT WILL BE BRISK FRIDAY WITH WEST TO NORTHWEST
WINDS 15 TO 25 MPH AND GUSTY.

.LONG TERM...(SATURDAY THROUGH TUESDAY NIGHT)
ISSUED AT 300 PM MST WED DEC 11 2013

GENERALLY FAST NORTHWEST FLOW WILL BE OVERHEAD THROUGH THE PERIOD...
WITH THE CWA ON THE SOUTHERN AND DRIER FRINGE OF THE UPPER LEVEL
JET. OUTSIDE OF A FEW MOUNTAIN SHOWERS EARLY IN THE PERIOD AS
SHORTWAVE ENERGY MOVES OVER THE NORTHERN ROCKIES...WILL REMAIN DRY
ACROSS THE FORECAST AREA. THE MAIN CONSTANT THROUGH THE LONG TERM
WILL BE WINDY CONDITIONS ACROSS SOUTHEAST WYOMING WITH MILD TEMPS
ACROSS THE EASTERN PLAINS DUE TO DOWNSLOPE EFFECTS.

THE AFOREMENTIONED SHORTWAVE WILL MOVE ACROSS THE NORTHERN ROCKIES
SATURDAY AND SATURDAY NIGHT...AND WILL RAPIDLY DEEPEN THE LEE-SIDE
PRESSURE TROUGH THROUGH SUNDAY MORNING. WAA WILL OCCUR AHEAD OF THE
WAVE AND WILL INITIALLY STRENGTHEN THE LOW LEVEL INVERSION OVER THE
CWA BEFORE THE COLD BL MIXES OUT. THIS INVERSION WILL COMBINE WITH
THE STRENGTHENING GRADIENT TO PRODUCE STRONG WINDS IN THE GAP
REGIONS OUT WEST. COULD BE CLOSE TO HIGH WIND CRITERIA BOTH DAYS
SO WILL HAVE TO KEEP A CLOSE EYE ON THIS SCENARIO OVER THE NEXT
FEW DAYS. WINDY CONDITIONS WILL CONTINUE TUESDAY...WITH SLIGHTLY
COOLER TEMPS EXPECTED AS A WEAK COOL FRONT MOVES ACROSS THE EASTERN
PLAINS TUESDAY MORNING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON)
ISSUED AT 439 PM MST WED DEC 11 2013

VFR CONDITIONS WILL PERSIST THROUGH THE PERIOD...WITH HIGH CIRRUS
MOVING OVERHEAD FROM THE NORTH. WESTERLY WINDS WILL CONTINUE TO
GUST AS HIGH AS 45 KTS IN AREAS ALONG AND WEST OF THE LARAMIE RANGE
THROUGH THURSDAY. WINDS AT THE WYOMING TERMINALS WILL EASE THIS
EVENING...BUT GUSTY WINDS OF 20 TO 35 KTS WILL RETURN ONCE AGAIN
EARLY THURSDAY MORNING. LIGHT WINDS WILL PERSIST OVER THE NEBRASKA
PANHANDLE. WEAK TO MODERATE LOW LEVEL TURBULENCE IS POSSIBLE OVER
THE CWA DUE TO MOUNTAIN WAVE ACTIVITY WITH THE MODERATE WINDS OVER
WYOMING.

&&

.FIRE WEATHER...
ISSUED AT 200 PM MST WED DEC 11 2013

NO FIRE WEATHER CONCERNS ARE EXPECTED FOR THE NEXT FEW DAYS WITH A
FAIRLY EXTENSIVE SNOW PACK...COOL TO COLD TEMPERATURES AND MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT. GUSTY WEST TO SOUTHWEST
WINDS WILL PREVAIL OVER SOUTHEAST WYOMING...WITH STRONGEST GUSTS
OF 45 TO 55 MPH ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON
THROUGH THURSDAY. A COLD FRONT WILL MOVE THROUGH THE DISTRICTS
FRIDAY...BRINGING COOLER TEMPERATURES AND A CHANCE FOR SNOW FOR
THE SNOWY AND SIERRA MADRE RANGES INTO SATURDAY. DRIER...WARMER
AND WINDY CONDITIONS ARE FORECAST FOR LATE WEEKEND AND EARLY NEXT
WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...JAMSKI
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Dec 11, 10:21 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 AM MST WED DEC 11 2013

WYZ101>119-121730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1021 AM MST WED DEC 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO SOUTHWEST WINDS OF 45 TO 55 MPH ARE EXPECTED TODAY
AND TONIGHT ALONG AND WEST OF THE LARAMIE RANGE...PARTICULARLY IN
THE ARLINGTON...ELK MOUNTAIN AND BORDEAUX AREAS. SOME BLOWING AND
DRIFTING SNOW WILL ACCOMPANY THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WITH GUSTS UP TO 50 MPH WILL BE POSSIBLE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-121730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1021 AM MST WED DEC 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Dec 11, 11:07 AM MST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1107 AM MST WED DEC 11 2013

WYZ110-112100-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1107 AM MST WED DEC 11 2013

...STRONG WINDS OCCURRING THROUGH THE NORTH SNOWY RANGE FOOTHILLS...

SUSTAINED WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WILL GUST AS HIGH
AS 55 MPH AT TIMES TODAY. AREAS IMPACTED INCLUDE ARLINGTON AND ELK
MOUNTAIN.

THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH
PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF
SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.

JAMSKI
Special weather statement, Dec 11, 2:01 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MST WED DEC 11 2013

WYZ106-110-120000-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
201 PM MST WED DEC 11 2013

...STRONG AND GUSTY WINDS WILL AFFECT PORTIONS OF SOUTHEAST WYOMING
THIS AFTERNOON...

SUSTAINED WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55
MPH WILL CONTINUE THIS AFTERNOON FOR THE WIND PRONE AREAS OF SOUTHEAST
WYOMING. THIS INCLUDES ARLINGTON...ELK MOUNTAIN AND BORDEAUX.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC ALONG INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS...AND
INTERSTATE 25 BETWEEN CHEYENNE AND WHEATLAND DUE TO WIND SPEEDS
ABOVE 50 MPH. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A
BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT
LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 11, 4:46 PM MST to 7:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 11/1841 MST.

High Wind, North Snowy Range Foothills

When
December 11, 5:56 PM MST to 7:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 11/1756 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 11, 6:26 PM MST to 8:21 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 11/1856 MST. A light load semi trailer blew over on Interstate 25 near the Bordeaux exit shortly after 11/1900 MST. No injuries were reported.

High Wind, North Snowy Range Foothills

When
December 11, 6:41 PM MST to 7:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek by Arlington measured sustained winds of 40 mph higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479968, 479971, 479962, 479973.